Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 279, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 12, 2008, 4:55 PM CDT for Blue Earth County, Minnesota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2008, 4:55 PM CDT (21:55 UTC)
- Expired
- Aug 12, 2008, 5:17 PM CDT
- In force
- 22 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
County Blue Earth County, MN
The radar
The Minneapolis radar (KMPX), 110 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 122155 SVRMPX MNC013-122230- /O.NEW.KMPX.SV.W.0279.080812T2155Z-080812T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 455 PM CDT TUE AUG 12 2008 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BLUE EARTH COUNTY IN SOUTH CENTRAL MINNESOTA... * UNTIL 530 PM CDT * AT 451 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF VERNON CENTER...OR ABOUT 17 MILES SOUTHWEST OF MANKATO...AND MOVING SOUTHEAST AT 21 MPH. * SOME LOCATIONS INCLUDE... GOOD THUNDER... VERNON CENTER... AMBOY... MAPLETON... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 4385 9383 4385 9429 4402 9437 4410 9417 TIME...MOT...LOC 2155Z 331DEG 18KT 4397 9421 $$ JPR
2 follow-up statements
000 WWUS53 KMPX 122208 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 508 PM CDT TUE AUG 12 2008 MNC013-122230- /O.CON.KMPX.SV.W.0279.000000T0000Z-080812T2230Z/ BLUE EARTH MN- 508 PM CDT TUE AUG 12 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTHWESTERN BLUE EARTH COUNTY... AT 504 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING PENNY SIZE HAIL. THE SEVERE STORM WAS LOCATED 3 MILES SOUTHWEST OF VERNON CENTER...AND MOVING SOUTHEAST AT 21 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE VERNON CENTER AND AMBOY. PREPARE IMMEDIATELY FOR LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4385 9397 4385 9429 4398 9434 4404 9412 TIME...MOT...LOC 2208Z 331DEG 18KT 4391 9420 $$ JPR
000 WWUS53 KMPX 122217 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 517 PM CDT TUE AUG 12 2008 MNC013-122227- /O.CAN.KMPX.SV.W.0279.000000T0000Z-080812T2230Z/ BLUE EARTH MN- 517 PM CDT TUE AUG 12 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BLUE EARTH COUNTY IS CANCELLED... RADAR INDICATED THAT THE SEVERE STORM HAD WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4385 9397 4385 9429 4398 9434 4404 9412 TIME...MOT...LOC 2217Z 331DEG 18KT 4387 9417 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:24 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 12, 2:24 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 224 PM CDT TUE AUG 12 2008 .DISCUSSION... IMMEDIATE CONCERN IS BAND OF RAIN EXITING WC WI THIS EVENING...AND SCATTERED SHOWERS/ISOLD THUNDER MOVING THROUGH CENTRAL PARTS OF MN...MAINLY THIS EVENING. ENOUGH SUNSHINE ACROSS WESTERN AREAS TO GENERATE SOME MLCAPE TO 500 J/KG ALONG WEAK SFC BNDRY MOVING INTO CENTRAL MN THIS AFTERNOON. THIS WILL REMAIN FOCUS FOR SOME SHRA/ISOLD TSRA INTO THE EVENING...AS SFC TROUGH MOVES EAST/SOUTHEAST DURING THE NIGHT. EXPECT CLOUDS TO CLEAR IN THE FAR WEST DURING THE NIGHT...AND WITH LAST NIGHT S RAIN...LIGHT WINDS AND RELATIVELY HIGH DEWPOINTS...WE SHOULD SEE AT LEAST SOME PATCHY FOG OVER WESTERN AREAS LATER TONIGHT. MODELS SUGGEST WHATEVER IS LEFT OF THIS CIRCULATION TO MOVE INTO WC WI WED MORNING. WITH SOME SUNSHINE...INSTABILITY INCREASES SOME AGAIN WED AFTERNOON...AND WITH WEAK SFC CONVERGENCE ALONG BNDRY... HAVE TO MAINTAIN SMALL CHANCE OF SHRA/ISOLD THUNDER....MAINLY OVER FAR SOUTHERN MN AND WC WI. DURING THE DAY THURSDAY...UPPER LOW OVER SASKATCHEWAN CANADA NOW...DROPS SOUTH/EAST OVER THE DAKOTAS...AFFECTING MN PROBABLY THURSDAY AFTERNOON. HAVE CONTINUED CHANCE POPS OVER THE MAINLY MN PORTION OF FCST FOR THURSDAY AS FORCING MOVES INTO THE REGION. TEMPERATURES FOR THE NEAR TERM WILL BE DETERMINED BY EXTENT OF CLOUDS COVER DURING THE DAY/NIGHT. WILL SEE SOME LOWER 80S IF SUNSHINE IS PREVALENT...OTHERWSIE...70S WILL BE ALL THAT CAN BE EXPECTED FOR HIGHS THROUGH THURSDAY. LONGER RANGE HINGES ON MOVEMENT OF UPPER LOW OVER THE DAKOTAS... THEREFORE LOW CONFIDENCE IN THIS PORTION OF THE FCST. WENT MORE WITH THE 00Z ECMWF FOR THIS PERIOD. THIS WOULD LEAVE MOST OF THE AREA DRY THROUGH THE WEEKEND...BUT BOTH THE GFS AND THE ECMWF TRY TO LIFT THE CLOSED LOW EAST/NORTHEAST MON/TUE PERIOD...SO WILL MAINTAIN THE HPC CHANCE POPS FOR THE FAR SOUTHERN FRINGE AREA FOR POPS/WX DURING THIS PERIOD. FIRST LOOK AT 12Z ECMWF DROPS THE CLOSED CIRCULATION EVEN FARTHER SOUTH AND WEST. && .AVIATION.../18Z TAF ISSUANCE/ TAF CONCERNS THIS ISSUANCE CONTINUE TO REVOLVE AROUND THE TROUGH OF LOW PRESSURE MOVING ACROSS MN AND WI. EXPECT MVFR CEILINGS AND ISOLD RAIN SHOWERS TO CONTINUE TO BE POSSIBLE ACROSS CENTRAL MN INTO WEST CENTRAL WI THIS AFTERNOON AHEAD OF THE TROUGH OVER WEST CENTRAL AND NORTHWEST MN. THE RUC MODEL LOW LEVEL RELATIVE HUMIDITY PROGS REMAIN SATURATED INTO THIS EVENING FROM KSTC-KMSP- KRNH-KEAU. ALTHOUGH THERE MAY BE OCCASIONAL CEILING IMPROVEMENTS INTO THE VFR CATEGORY THIS AFTERNOON...EXPECT LOWER CLOUDS TO SWING ACROSS NORTH/EAST CENTRAL MN INTO WEST CENTRAL WISCONSIN THROUGH THIS EVENING ON THE SOUTHERN PERIPHERY OF THE NORTHERN MN/WI TROUGH. THE BULK OF THE SHOWERS WILL OCCUR AT KRNH AND KEAU THIS AFTERNOON...BUT ISOLD SHRA WILL BE POSSIBLE TO THE WEST NEAR KSTC AND KMSP. CLOUDS SHOULD GRADUALLY SCATTER OUT OVERNIGHT FROM WEST TO EAST. LIGHT WINDS OVERNIGHT MAY LEAD TO STRATUS/FOG DEVELOPMENT...ESPECIALLY AT KRNH AND KEAU. OTHERWISE...VFR CONDITIONS ARE EXPECTED BY MID MORNING WEDNESDAY...WITH PREDOMINATE LIGHT WEST/NORTHWEST WINDS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && DWE/LS
Hazardous weather outlook, Aug 12, 12:04 PM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1204 PM CDT TUE AUG 12 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 131200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1204 PM CDT TUE AUG 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THROUGH THIS EVENING. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ON THURSDAY AND MONDAY. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 12, 3:25 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 325 PM CDT TUE AUG 12 2008 MNZ067-074-075-083-122130- BLUE EARTH-BROWN-NICOLLET-SIBLEY- 325 PM CDT TUE AUG 12 2008 ...FUNNEL CLOUDS OBSERVED IN THE AREA... AT 325 PM CDT...FUNNEL CLOUDS WERE REPORTED IN THE GIBBON AREA OF SOUTH CENTRAL MINNESOTA...OR 15 MILES NORTHWEST OF NEW ULM. A FEW THUNDERSTORMS WERE ALSO LOCATED ABOUT ALONG A LINE EXTENDING FROM WINTHROP TO 6 MILES SOUTHWEST OF KLOSSNER...MOVING SOUTHEAST AT 12 MPH. THESE THUNDERSTORMS WILL MOVE TO AREAS AROUND KLOSSNER AT 340 PM...LAFAYETTE AT 340 PM...AND TO GAYLORD AT 400 PM. ATMOSPHERIC CONDITIONS WILL REMAIN FAVORABLE FOR ADDITIONAL FUNNEL CLOUDS THROUGH THE AFTERNOON. BE PREPARED TO MOVE TO A PLACE OF SAFETY IF A FUNNEL TOUCHES DOWN...OR A IF A TORNADO WARNING IS ISSUED.
Special weather statement, Aug 12, 3:48 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 348 PM CDT TUE AUG 12 2008 MNZ059-060-068-122145- CARVER-HENNEPIN-WRIGHT- 348 PM CDT TUE AUG 12 2008 ...SIGNIFICANT WEATHER ALERT FOR CARVER...HENNEPIN AND WRIGHT COUNTIES UNTIL 445 PM CDT... AT 343 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTH OF WATERTOWN. THIS STORM WAS MOVING SOUTHEAST AT 14 MPH. SOME WEAK ROTATION WAS OBSERVED WITH THIS STORM...AND FUNNEL CLOUDS ARE POSSIBLE. OTHERWISE...WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE POSSIBLE. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... DELANO. WATERTOWN. INDEPENDENCE. ST BONIFACIUS. MINNETRISTA. MOUND. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:59 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.